Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

"A Dear Health Care Professional Letter"
From Boehringer Ingelheim Pharmaceuticals, Inc., Manufacturers of Viramune

February 27, 2004

Important New Safety Information

Re: Clarification of Risk Factors for Severe, Life-Threatening and Fatal Hepatotoxicity With Viramune® (Nevirapine)

Dear Health Care Professional:

Boehringer Ingelheim Pharmaceuticals Inc. (BIPI) is writing to inform you of important new labeling information being added to the Boxed Warning for Viramune, a non-nucleoside reverse transcriptase inhibitor (Non-Nuke) indicated for the treatment of HIV-1 infection in combination with other antiretroviral agents. Specifically, we wish to draw your attention to the following:

Women with CD4+ counts >250 cells/mm3, including pregnant women receiving chronic treatment for HIV infection are at considerably higher risk (12 fold) of hepatotoxicity. Some of these events have been fatal. This subset of patients was identified by analyses of CD4 count at the time of initiation of Viramune therapy.

Advertisement
The greatest risk of severe and potentially fatal hepatic events (often associated with rash) occurs in the first 6 weeks of Viramune treatment. However, the risk continues after this time and patients should be monitored closely for the first 18 weeks of treatment with Viramune. In some cases, hepatic injury progresses despite discontinuation of treatment.

This new information is the result of recent post-marketing surveillance data and further analysis of the Viramune clinical trial database.

Special Advisory Note From the STEP Ezine Editor

If you are taking Viramune (nevirapine) and you believe the above description fits you, call your doctor. Please do not discontinue taking this anti HIV medication unless advised by your health care provider.

(The word "hepatic" refers to the liver.)





  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine.
 

Tools
 

Advertisement